Hormonal implant: Bothersome side effects
B had been having irregular vaginal bleeding for the past two months.
She came from a neighbouring country and had a hormonal implant placed in her arm about 6 months ago.
“Doc, I have been taking oral contraceptive pills on and off for a while,” she said, “but I tend to forget taking them regularly. So, my gynecologist suggested that I have the hormonal implant instead. She told me that it is just as effective as the pill and compliance is 100 per cent guaranteed. I did not have any problems initially, but I started to experience spotting for a week to 10 days after the third month. My husband also noticed that I had become a bit temperamental with occasional mood swings. I would argue with him over small trivial matters. What upsets me now is the prolonged bleeding I have been having for the past few months.”
B had the contraceptive implant called Implanon on the underside of her upper left arm.
It is a soft flexible plastic rod about the size of a matchstick and contains a hormone, progestogen, which is slowly released into the body.
The hormone prevents the ovaries from releasing the egg. It also thickens the secretion around the cervix, thus preventing the sperm from entering the uterus. It is more than 99% effective at preventing pregnancy and can last for up to three years.
Implanon has to be inserted by a trained doctor. The skin of the upper arm is first numbed by the local anesthetic and a small incision made. A needle with the implant is then inserted under the skin. The needle is then withdrawn and the incision covered with a gauze without stitching.
As in B’s case, the most common side effect is irregular menstrual periods or having no periods. This occurs most often during the first year after the implant has been inserted.
Other side effects include:
Sore /tender breasts
Changes in appetite
As B was adamant in removing the implant, I did it for her straightaway under local anesthesia. All the side effects were gone and her vaginal bleeding had stopped after about a week. She felt happier on her subsequent review.